Alert archive / California / Flash Flood Warnings in 2005
Flash Flood Warning 21, NWS Los Angeles, CA
NWS Los Angeles, CA issued this flash flood warning at Jan 10, 2005, 8:10 PM PST for Santa Barbara County, California. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 10, 2005, 8:10 PM PST (04:10 UTC)
- Expired
- Jan 11, 2005, 2:00 AM PST
- In force
- 6 hr
- Issued by
- NWS Los Angeles, CA
- Area
- Counties, with a storm outline in the text
County Santa Barbara County, CA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 00:00Z, 4.2 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 485 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KLOX 110412
FFWLOX
CAC083-111000-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
810 PM PST MON JAN 10 2005
THE NATIONAL WEATHER SERVICE IN OXNARD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL AND SOUTHERN SANTA BARBARA COUNTY IN SOUTHWEST
CALIFORNIA
THIS INCLUDES THE CITY OF SANTA BARBARA...THE SANTA YNEZ RANGE...
THE GAVIOTA BURN AREA...LOMPOC...VANDENBERG AFB...AND THE SANTA
YNEZ VALLEY
* UNTIL 200 AM PST TUESDAY
* AT 805 PM PST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
MODERATE RAIN INCREASING ACROSS SANTA BARBARA COUNTY...WITH
MODERATE TO LOCALLY HEAVY RAIN EXTENDING WELL OFFSHORE. RAINFALL
RATES WILL BE INCREASING ACROSS SOUTHERN SANTA BARBARA COUNTY
DURING THE EVENING HOURS...WITH HOURLY AMOUNTS OF ONE QUARTER TO
ONE HALF INCH LIKELY BY LATE THIS EVENING...AND LOCALIZED AMOUNTS
OF UP TO ONE INCH PER HOUR ON THE OROGRAPHICALLY FAVORED SOUTH
FACING SLOPES. THIS ADDITIONAL RAINFALL WILL FURTHER AGGRAVATE
THE FLOODING SITUATION...AS MANY AREA RIVERS AND STREAMS ARE ALREADY
OUT OF THEIR BANKS. MUDSLIDES AND DEBRIS FLOWS WILL BE A MAJOR THREAT
AS WELL...AND MANDATORY EVACUATIONS HAVE BEEN ORDERED FOR SOME
NEIGHBORHOODS IN THE FOOTHILLS ABOVE THE CITY OF SANTA BARBARA.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3437 12067 3435 11954 3439 11946 3472 11945
3478 12065
$$
JACOBSONWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Los Angeles, CA wrote its last area forecast discussion before this flash flood warning went out at Jan 10, 2:30 PM PST, 5 hours 40 minutes earlier.
Area forecast discussion, Jan 10, 2:30 PM PST, 5 hours 40 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA 230 PM PST MON JAN 10 2005 CORRECTED DAY OF WEEK AND DATE SHORT TERM...A MAJOR...UPPER LEVEL TROUGH IS ORIENTED NORTH TO SOUTH OFF THE COAST OF NORTHERN CALIFORNIA THIS AFTERNOON. THE UPPER LEVEL LOW ASSOCIATED WITH THIS SYSTEM IS CENTERED ABOUT 300 NM NORTHWEST OF SAN FRANCISCO. AHEAD OF THIS TROUGH...STRONG SOUTH TO SOUTHWEST WINDS ALOFT COVER THE ENTIRE STATE OF CALIFORNIA...WITH EMBEDDED SHORT WAVES CIRCULATING AROUND THE UPPER LOW. AT THIS TIME...THE LATEST IN A SERIES OF SHORT WAVE TROUGHS IS JUST MOVING OUT OF SOUTHERN CALIFORNIA WITH SHOWERS DIMINISHING FROM THE WEST OVER THE SOUTH COAST. OVER THE CENTRAL COAST...LIGHT SHOWERS ARE ALREADY BREAKING OUT AHEAD OF THE MAJOR TROUGH AS IT TAKES AIM ON CENTRAL AND SOUTHERN CALIFORNIA. THE MAJOR TROUGH ITSELF IS EXPECTED TO MOVE ONSHORE OVER CENTRAL CALIFORNIA TONIGHT...AND THROUGH SOUTHERN CALIFORNIA ON TUESDAY. THIS TROUGH IS EXPECTED TO PRODUCE RAINS OF SHORTER DURATION...BUT HIGHER INTENSITY COMPARED TO TODAYS STORM SYSTEM. RAINFALL RATES IN EXCESS OF AN INCH AN HOUR WILL BE POSSIBLE WITH THIS SYSTEM. ADDITIONAL RAINFALL ACCUMULATIONS SHOULD RUN 1 TO 3 INCHES COASTAL...WITH 3 TO 5 INCHES ALONG THE SOUTH FACING SLOPES. HIGHER AMOUNTS...UP TO 8 INCHES...CAN BE EXPECTED TO OCCUR AT THE WETTER LOCATIONS SUCH AS SAN MARCOS PASS...NORDHOFF RIDGE...OR OPIDS CAMP. THUS...THERE IS A CONTINUING THREAT FOR MORE FLASH FLOODING AND MUDSLIDES TONIGHT AND TUESDAY. FLOOD WATCHES REMAIN IN EFFECT FOR SANTA BARBARA...VENTURA AND LOS ANGELES COUNTIES THROUGH TUESDAY MORNING. TUESDAY MORNING...THE MAJOR TROUGH PASSAGE WILL BE ACCOMPANIED BY A COLDER AND MORE UNSTABLE AIR MASS WITH STRONGER DYNAMICS. AS A RESULT...THERE WILL BE A GREATER POSSIBILITY FOR WATERSPOUTS... SEVERE THUNDERSTORMS...AND EVEN SMALL TORNADOS. THE MAJOR THREAT AREA FOR THIS ACTIVITY WILL BE COASTAL REGIONS SOUTH OF POINT CONCEPTIONS...INCLUDING THE CHANNEL ISLANDS. SNOW LEVELS ARE VERY HIGH TODAY...ABOVE 7000 FEET. THE PASSAGE OF THE MAJOR TROUGH WILL DROP THE SNOW LEVELS TO 5000 FEET BY MID DAY TUESDAY. TWO TO THREE FEET OF ADDITIONAL SNOW IS EXPECTED ABOVE 7000 FEET WITH UP TO A FOOT AT ELEVATIONS BETWEEN 5000 AND 7000 FEET. SHOWERS SHOULD END FROM THE WEST LATE TUESDAY AS THE MAJOR TROUGH RAPIDLY MOVES TO THE EAST AND OUT OF THE REGION. LOOK FOR DRY WEATHER WEDNESDAY WITH WINDS TURNING OFFSHORE. EXTENDED...MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT UNTIL SATURDAY MORNING...THEN DIVERGE SIGNIFICANTLY. THE GFS MODEL IS ADVERTISING A NEW PACIFIC STORM WHICH APPROACHES THE CENTRAL COAST OVER THE WEEKEND. AT THE SAME TIME...THE ECMWF SHOWS A LESS INTENSE TROUGH APPROACHING THE COAST. NOTABLY...THE GFS KEEPS THE CENTER OF THE STORM OFF THE COAST. THROUGH EARLY NEXT WEEK. IN ANY CASE...WE CAN EXPECT DRY...OFFSHORE CONDITIONS THROUGH THE FIRST PART OF THE WEEKEND. THE FORECAST CALLS FOR THESE CONDITIONS TO CONTINUE THROUGH THE MARTIN LUTHER KING HOLIDAY...HOWEVER THE CERTAINTY OF THIS FORECAST IS NOW IN DOUBT. WE WILL KEEP AN EYE ON IT. && .LOX WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH (SEE LAXFFALOX). FLOOD ADVISORY (SEE LAXFLSLOX) WINTER STORM WARNING (SEE LAXWSWLOX). SMALL CRAFT ADVISORY (SEE LAXCWFLOX). FLOOD WARNING (SEE LAXFLWLOX). FLASH FLOOD WARNING (SEE LAXFFWLOX). && DANIELSON
Hazardous weather outlook, Jan 10, 6:00 AM PST, 14 hours 10 minutes before
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
In the hours before
Local storm report, Jan 10, 2:16 PM PST, 5 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OXNARD CA
216 PM PST MON JAN 10 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
200 PM LAND SLIDE LA CONCHITA
01/10/2005 VENTURA CA BROADCAST MEDIA
UPDATED INFORMATION FROM BROADCAST MEDIA...NOW REPORTING
20 HOMES DESTROYED AND POSSIBLY ONE FATALITY DUE TO
LARGE LANDSLIDE ADJACENT TO THE 101 HWY IN LA CONCHITA.
&&
DKThe office that day
Everything else NWS Los Angeles, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 4:00 PM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
| Jan 10, 9:35 PM PST | Flash Flood Warning | LOX | Los Angeles, Ventura | 6 hr |
| Jan 11, 1:50 AM PST | Flash Flood Warning | LOX | Santa Barbara | 4 hr |
| Jan 11, 3:35 AM PST | Flash Flood Warning | LOX | Los Angeles | 4 hr |
Nearby
Flash Flood Warnings in California, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.